Illinois, 2009

Winter Weather in Illinois, January 14, 2009

January 14, 2009 · NWS ILX · 1 event in 1 county or zone

A storm system tracked from Nebraska eastward across central Illinois on January 14th, bringing total snowfall accumulations of 3 to 5 inches. As the system moved further east, strong northwesterly winds developed across the area, creating considerable blowing and drifting snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A storm system tracked from Nebraska eastward across central Illinois on January 14th, bringing total snowfall accumulations of 3 to 5 inches. As the system moved further east, strong northwesterly winds developed across the area, creating considerable blowing and drifting snow. Numerous traffic accidents occurred as the snow was initially falling, particularly during the morning hours of January 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 13, 11:49 PM CST, 11 minutes earlier.

Area forecast discussion, Jan 13, 11:49 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1149 PM CST TUE JAN 13 2009

.DISCUSSION...
ISSUED 858 PM CST TUE JAN 13 2009

SNOW IS SPREADING INTO CENTRAL IL PRETTY MUCH AS EXPECTED. THE
LATEST MODEL RUNS SHOW THE CLIPPER IS EXPECTED TO FOLLOW A
SLIGHTLY FARTHER SOUTH TRACK THAN THE 12Z MODELS SHOWED. THE
HEAVIER SNOW BAND MAY EXTEND A LITTLE FARTHER SOUTH OF
I-74...POSSIBLY AS FAR SOUTH AS LINCOLN. THE 02Z RUC IS SHOWING
THIS TREND...AS WELL AS THE 18Z GFS. THE 00Z NAM IS IN...AND SHOWS
THE HEAVY AXIS ALONG I-74...NOT NORTH OF I-74. THERE ARE EVEN
INDICATIONS OF A FEW LOCATIONS GETTING NEAR THE 6 INCH MARK. THE
COLD AIR AND FLUFFY NATURE OF THE SNOW WILL ALLOW THE SNOW TO PILE
UP QUICKLY. WILL KEEP THE ADVISORY GOING INSTEAD OF A
WARNING...AS THE MAJORITY OF THE AREA SHOULD REMAIN LESS THAN 6
INCHES. EVEN WITH SLIGHTLY HIGHER SNOW TOTALS... MOST AREAS NORTH
OF LINCOLN WILL BE IN THE 3 TO 5 INCH RANGE ON THE HIGH SIDE.

BLOWING ON WEDNESDAY WILL MAKE MEASURING THE SNOW QUITE DIFFICULT.
DRIFTS AND REDUCED VISIBILITY IN THE BLOWING SNOW WILL MAKE TRAVEL
QUITE DIFFICULT ON WEDNESDAY...ESPECIALLY ON NORTH-SOUTH ROADS.
ACTUALLY...WINDS WILL BE NW...SO EVEN EAST-WEST ROADS WILL SEE
PLENTY OF DRIFTING.

I BUMPED UP THE SNOW TOTALS IN THE GRIDS TO ACCOUNT FOR RAPID SNOW
ACCUMS BETWEEN 3 AM AND 8 AM.

LOW TEMPS HAVE ALREADY BEEN REACHED...AND SOUTHERLY FLOW AND
INCREASING CLOUDS HAS TURNED TEMP TRENDS WARMER. THAT WILL
CONTINUE THE REST OF THE NIGHT...STEADY OR SLOWLY RISING TEMPS.

SNOW WILL CONTINUE WED MORNING IN THE NE THIRD OF THE CWA...WITH
ACCUMULATIONS CONTINUING UNTIL LATE MORNING. A VERY BLUSTERY DAY
IS IN STORE FOR WED.

UPDATED GRIDS AND ZONES WILL BE AVAILABLE SHORTLY.

SHIMON

&&

.AVIATION...
ISSUED 1149 PM CST TUE JAN 13 2009...FOR THE 06Z TAFS

CLIPPER SNOWS DEVELOPING SLIGHTLY AHEAD OF ORIGINAL FORECAST.
UPDATED PIA/BMI/SPI TO ACCOUNT FOR SOONER ONSET OF SNOW AND MVFR
VIS/CIGS. ISENTROPIC LIFT IS INTENSIFYING AHEAD OF THE LOW
CENTER...WHICH IS JUST ENTERING NW MO AT 05Z. PRESSURE FALLS SHOW
THE LOW SHOULD TRACK OVER OR JUST S OF SPI AND DEC AS IT HEADS
INTO INDIANA BY 18Z WED.

RADAR TRENDS SHOW AN BAND OF LIFR VIS/CIG SNOWS WILL PUSH ACROSS
THE TAF SITES SHORTLY AFTER 06Z FOR A COUPLE HOURS. ADDED SOME
TEMPOS FOR VLIFR VIS/CIGS EARLY IN THE TAF PERIOD...MAINLY FOR
PIA/BMI. SPC MESO DISCUSSION SHOWS THAT THIS INITIAL WAVE OF SNOW
MAY BE THE MAIN EVENT...AND THAT THE SECOND WAVE OF HEAVIER SNOW
AROUND 12Z MAY NOT MATERIALIZE AS THE MODELS INDICATE. WILL KEEP
SOME MENTION OF LOWER VIS/CIGS AROUND 12Z ACROSS THE NORTH FOR
NOW. SATELLITE TRENDS SHOW A DRYING TREND SOONER THAN MODELS
INDICATE...AND WARMER CLOUD TOPS ARE ENTERING W IOWA ALREADY.

SNOWFALL AMOUNTS MAY NOT REACH 5 INCH TOTALS...BUT 2 TO 4 INCHES
STILL LOOKS GOOD. WILL KEEP BLSN FOR WED AFTERNOON
EVERYWHERE...AS NW WINDS CRANK UP TO 20G30KT. EVEN A LITTLE SNOW
ON THE GROUND WILL BLOW AND REDUCE VIS TO 1SM OR LESS AT TIMES.

WINDS SHOULD REMAIN GUSTY WED EVENING AS THE COLD AIR RUSHES INTO
THE AREA. SKIES WILL CLEAR OUT FROM W TO E WED EVE.

SHIMON
&&

.PREV DISCUSSION...
ISSUED 334 PM CST TUE JAN 13 2009

LATEST SURFACE ANALYSIS HAD A SKINNY RIDGE OF HIGH PRESSURE
EXTENDING FROM THE SOUTHERN PLAINS INTO THE UPPER MIDWEST. FURTHER
UPSTREAM...THE LATEST IN OUR RECENT SERIES OF CLIPPER SYSTEMS WAS
OVER THE NORTHERN HIGH PLAINS. THE SNOW CHANCES/AMOUNTS WITH THE
APPROACHING CLIPPER LATE TONIGHT INTO WEDNESDAY...AS WELL AS HOW
COLD IT WILL BE IN THE WAKE OF THE SYSTEM OVER THE NEXT COUPLE OF
DAYS ARE THE PRIMARY FORECAST CONCERNS THIS AFTERNOON.

12Z MODELS IN GOOD OVERALL AGREEMENT WITH THE CLIPPER SYSTEM...
THOUGH THERE ARE SUBTLE DIFFERENCES IN THE TRACK OF THE STORM. STILL
PREFER THE SOUTHERN MOST TRACK OF THE GFS...GIVEN THE DIGGING NATURE
OF THE MEAN UPPER TROF...WHICH WOULD SUPPORT THE HEAVIEST SNOWFALL
ALONG AND NORTH OF THE I-74 CORRIDOR. GUIDANCE TEMPERATURES STILL
SHOWING SOME SPREAD...LIKELY A RESULT OF THE STORM TRACK DIFFERENCES
AND RESULTING DIFFERENCES IN SNOWFALL. WILL TEND TO FOLLOW A BLEND
OF MODEL TEMPERATURES GIVEN LINGERING UNCERTAINTY.

SHORT TERM...TONIGHT THROUGH FRIDAY...

TONIGHT AND WEDNESDAY...CLIPPER WILL RAPIDLY DIVE SOUTHEAST
TONIGHT...LIKELY REACHING WEST CENTRAL ILLINOIS BY 12Z WEDNESDAY.
THE SYSTEM WILL CONTINUE EAST TO SOUTHERN OHIO BY 00Z THURSDAY.
STRONG WAA/ISENTROPIC LIFT AND THE CORRESPONDING LOW CONDENSATION
PRESSURE DEFICITS SUPPORT SNOW BREAKING OUT FROM NORTHWEST TO
SOUTHEAST ACROSS THE FORECAST AREA OVERNIGHT...LINGERING INTO EARLY
WEDNESDAY AS THE UPPER WAVE/JET MOVE THROUGH. THE FORCING
OVERNIGHT IS QUITE STRONG...BUT THE PERIOD OF STRONG FORCING IS
BRIEF AND THE AVAILABLE MOISTURE LIMITED. STILL...THE HIGH SNOW TO
WATER RATIO EXPECTED DUE TO THE COLD AIRMASS SUPPORTS A BAND OF
2-4 INCH SNOWS...PRIMARILY ALONG AND NORTH OF THE I-74 CORRIDOR.
LOWER SNOW TOTALS ARE EXPECTED AS YOU HEAD SOUTH FROM I-74. THERE
IS NOT A STRONG SIGNAL OF A GOOD DEFORMATION SNOW BAND ON THE BACK
SIDE OF THE CLIPPER...SO EXPECT SNOWS TO TAPER OFF PRETTY QUICKLY
WEDNESDAY. HOWEVER...AS WINDS PICK UP ON THE BACK SIDE OF THE
CLIPPER SYSTEM...WITH WIND GUSTS OVER 30 MPH...BLOWING AND
DRIFTING SNOW WILL DEVELOP ACROSS AREAS THAT RECEIVED ACCUMULATING
SNOW. THE COMBINATION OF ACCUMULATING AND BLOWING SNOW ACROSS
NORTHERN SECTIONS OF THE FORECAST AREA WILL MAKE TRAVEL TRICKY.
SO...HAVE ISSUED A WINTER WEATHER ADVISORY IN NORTHERN SECTIONS OF
THE FORECAST AREA OVERNIGHT AND WEDNESDAY.

WEDNESDAY NIGHT THROUGH FRIDAY...COLD AIR WILL CONTINUE TO SURGE
INTO THE REGION INTO AT LEAST THURSDAY NIGHT ON NORTHWEST WINDS AS
AN ARCTIC HIGH BUILDS THROUGH ILLINOIS. THIS COLD AIR WILL BE
ENHANCED ACROSS THE NORTHERN SECTIONS OF THE FORECAST AREA WHERE
SNOW COVER WILL EXIST. THIS COLD AIR WILL RESULT IN TWO NIGHTS OF
NEAR OR SUB ZERO LOWS WEDNESDAY NIGHT AND THURSDAY NIGHT AND A DAY
OF SINGLE DIGIT HIGHS ON THURSDAY. THESE BITTERLY COLD TEMPERATURES
WILL COMBINE WITH THE WIND TO PRODUCE WIND CHILL VALUES OF -15F OR
COLDER FOR MUCH OF THE PERIOD. HAVE DECIDED TO ISSUE A WIND CHILL
ADVISORY FROM 06Z THURSDAY-18Z FRIDAY FOR AREAS NORTH OF I-70 TO
ACCOUNT FOR THE BITTERLY COLD CONDITIONS. WHILE AREAS SOUTH OF I-70
SHOULD REMAIN ABOVE ADVISORY CRITERIA DUE TO SLIGHTLY WARMER
TEMPERATURES AND LITTLE/NO SNOW COVER...IT WILL STILL BE QUITE COLD
THERE TOO.

TEMPERATURES WILL BEGIN TO MODERATE SOME ON FRIDAY AS THE ARCTIC
HIGH SHIFTS EAST AND WINDS BEGIN TO TURN TO THE SOUTHWEST.

LONG TERM...SATURDAY THROUGH TUESDAY...MODELS/ENSEMBLES REMAIN IN
REASONABLE AGREEMENT WITH THE MEAN FLOW PATTERN THROUGH MUCH OF THE
EXTENDED FORECAST PERIOD...WITH A RIDGE WEST/TROF EAST CONFIGURATION
ACROSS NORTH AMERICA. HOWEVER...THE AGREEMENT WITH RESPECT TO THE
SMALLER SCALE WAVES DIVING INTO THE MEAN TROF IS STILL NOT VERY GOOD
AND GETS INCREASINGLY POOR WITH TIME. THE CORE OF THE COLDEST AIR
WITHIN THE MEAN EASTERN NORTH AMERICAN TROF IS STILL EXPECTED TO
RETREAT TO NEW ENGLAND AND EASTERN CANADA THROUGH THE PERIOD AND
THIS WILL RESULT IN A MODERATION OF TEMPERATURES. AS IN RECENT
DAYS...WILL NOT HAVE ANY MENTION OF PRECIPITATION AT THIS TIME.
WHILE SEVERAL SHORT WAVE IMPULSES ARE EXPECTED TO DIVE INTO THE MEAN
UPPER TROF DURING THE PERIOD...THESE IMPULSES WILL BE MOISTURE
STARVED AND NO STRONG MODEL CONSENSUS EXISTS ON THEIR TIMING OR
TRACK. HOWEVER...THE TRACK PREDICTED BY A BULK OF THE SOLUTIONS
SUGGESTS MOST OF THE PRECIPITATION SHOULD STAY TO OUR NORTH AND
EAST. THE MODELS ARE SIGNALING A TRANSITION TO A MORE ZONAL FLOW
PATTERN JUST BEYOND THIS FORECAST PERIOD...BUT ARE CURRENTLY ALL
OVER THE PLACE IN HOW WE WILL GET THERE. STAY TUNED.

BAK

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM CST WEDNESDAY FOR ILZ027>031-
036>038-040>046.

WIND CHILL ADVISORY FROM MIDNIGHT WEDNESDAY NIGHT TO 12 PM CST
FRIDAY FOR ILZ027>031-036>038-040>057-061.

&&
Hazardous weather outlook, Jan 13, 3:05 PM CST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
305 PM CST TUE JAN 13 2009

ILZ027>031-036>038-040>046-141200-
CHAMPAIGN-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-PEORIA-
PIATT-SCHUYLER-STARK-TAZEWELL-VERMILION-WOODFORD-
305 PM CST TUE JAN 13 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM CST WEDNESDAY...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT WEDNESDAY NIGHT TO
12 PM CST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK WINTER WEATHER SYSTEM WILL MOVE QUICKLY FROM THE DAKOTAS
INTO THE MIDWEST ON WEDNESDAY. SNOW WILL BEGIN LATE TONIGHT AND
MAY ACCUMULATE UP TO 2 INCHES BY DAWN WEDNESDAY.

ALTHOUGH RIVER STAGES ALONG THE ILLINOIS RIVER WILL BE FALLING...
THE RIVER IS FORECAST TO REMAIN IN FLOOD FOR THE NEXT SEVERAL DAYS
FROM HAVANA DOWNSTREAM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL CONTINUE ON WEDNESDAY...WITH OCCASIONAL HEAVY SNOW
DURING THE MORNING HOURS. STORM TOTAL SNOWFALL OF 2 TO 4 INCHES
CAN BE EXPECTED. AFTER THIS STORM MOVES OFF...ANOTHER SURGE OF
BITTERLY COLD AIR WILL OVERSPREAD THE REGION. DAYTIME HIGHS
THURSDAY AND FRIDAY WILL BE IN THE SINGLE DIGITS AND LOWS WILL BE
WELL BELOW ZERO. WIND CHILL READINGS OF 15 TO 25 DEGREES BELOW
ZERO WILL BE COMMON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. WITH THE
SNOW EXPECTED LATE TONIGHT...ANY SNOWFALL REPORTS WOULD BE GREATLY
APPRECIATED.

ILZ047>057-061-141200-
CASS-CHRISTIAN-COLES-DOUGLAS-EDGAR-MACON-MENARD-MORGAN-MOULTRIE-
SANGAMON-SCOTT-SHELBY-
305 PM CST TUE JAN 13 2009

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT WEDNESDAY NIGHT TO
12 PM CST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE NEXT STORM SYSTEM TO AFFECT THE AREA WILL BEGIN SPREADING SNOW
INTO CENTRAL ILLINOIS AROUND MIDNIGHT TONIGHT. THE SNOW MAY
ACCUMULATE AN INCH OR TWO BY DAWN WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL CONTINUE ON WEDNESDAY...WITH A STORM TOTAL SNOWFALL OF 1
TO 2 INCHES LIKELY. AFTER THIS STORM MOVES OFF...ANOTHER SURGE OF
BITTERLY COLD AIR WILL OVERSPREAD THE REGION. DAYTIME HIGHS
THURSDAY AND FRIDAY WILL BE IN THE SINGLE DIGITS AND LOWS WILL BE
WELL BELOW ZERO. WIND CHILL READINGS OF 10 TO 20 DEGREES BELOW
ZERO WILL BE COMMON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-142115-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
305 PM CST TUE JAN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A REINFORCING SURGE OF ARCTIC AIR WILL PUSH ACROSS THE AREA LATER
WEDNESDAY. HIGH TEMPERATURES ON BOTH THURSDAY AND FRIDAY WILL
STRUGGLE TO REACH THE LOWER TEENS...WHILE OVERNIGHT LOW
TEMPERATURES WILL DROP TO ZERO TO 5 ABOVE THURSDAY MORNING...AND
AT OR JUST BELOW ZERO BY FRIDAY MORNING. IN ADDITION...GUSTY
NORTHWEST WINDS WILL CREATE WIND CHILL READINGS IN THE 5 TO 15
BELOW ZERO RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Logan

When
January 14, 12:00 AM CST to 11:59 PM CST
Where
Logan forecast zone
Deaths
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
40.125, -89.367 (the zone’s center; the record gives no point)

A woman lost control of her car on Illinois Route 121 near Mt. Pulaski at around 8 AM on January 14th. Her vehicle slid into the path of an oncoming semi-truck and crashed. The driver of the car was pronounced dead at the scene.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Logan2009-01-1426FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149707.